Q. I am pregnant and I believe it is because of an antibiotic my doctor prescribed. He says that is impossible and that I must have skipped a pill. I am extremely conscientious about my birth control pills. It makes me mad that he is treating me like an airhead.
I seem to recall a column you wrote about this issue. Please tell me whether antibiotics can affect contraceptive potency.

A. You are not the first woman to report an unplanned pregnancy while taking birth control pills. We received the following letter:
“I am seven months pregnant although I never missed a single day of my birth control pills. But when I came down with bronchitis, the doctor prescribed an antibiotic. Neither the physician nor the pharmacy warned me about a potential interaction, and I was too busy being sick to think about my oral contraceptive not working.
“Although my significant other and I have been together for some time, we are not married. Try to imagine the havoc this has caused in both our lives. When pregnancy occurs out of your control, you cannot begin to imagine the possible damage, the heartache and the worry. I hope that more people tell their stories, and that something can be done to warn users of oral contraceptives.”
This interaction is highly controversial. Despite the fact that birth control pills have been on the market for many decades, there is still a paucity of high-quality research to determine whether there really is an interaction between antibiotics and oral contraceptives.
We were able to locate one article in the journal Obstetrics and Gynecology (Nov. 2001) with the following conclusion:
“Rifampin impairs the effectiveness of OCs [oral contraceptives]. Pharmacokinetic studies of other antibiotics have not shown any systematic interaction between antibiotics and OC [oral contraceptive] steroids. However, individual patients do show large decreases in the plasma concentrations of ethinyl estradiol when they take certain other antibiotics, notably tetracycline and penicillin derivatives. Because it is not possible to identify these women in advance, a cautious approach is advised.”
It is clear that there is no consensus within the medical or dental community about this potential interactions. We are interested in hearing from readers who have become pregnant while taking antibiotics and birth control pills. In the meantime, we think that prudent women will use backup methods of contraception when they must take antibiotics.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. cpmt
    Reply

    Their god complex is only in this country…. and is the people’s fault for allowing it. In other countries, as in Europe, they are normal, more yet, architects, pharmacist and other ‘carriers” have more prestige than Dr.’s. But in general these Dr.’s are more compassionate and human than here, drug co. and other CAN’T BUY THEM with gifts or other things. All of them are human like everyone else and they should not THINK like that.

  2. Water_Sound
    Reply

    even when you are absolutely certain it won’t happen, CAN’T happen, it will – the daughter of a woman I was working with used BOTH OC’s and made her long-time partner wear a condom — each is in the high 90% of being effective (OC’s and condom) – but both failed in this case and they have a WONDERFUL baby girl!!!! — the older I become the more certain I am that if it can happen, it will. There is SO little that you can think of that the probability ever reaches zero — and with Black Holes (radius=0, mass = infinite), well, all bets are off! All you can do is err on the side of caution and hope for the best!!

  3. jill
    Reply

    A friend of mine got pregnant, while on birth control pills, because of oral anesthetic for dental work. Dentist confirmed that this had been a possibility but didn’t think that “most people” would have sex on the same day as oral surgery.

  4. DWD
    Reply

    Who says she was still sick? Antibiotics are often prescribed for a set number of days with a warning NOT to stop early. All her symptoms could have ceased and she felt fine. Plus on one knows how long after the antibiotic that the birth control pill would still be in-effective.

  5. Sandy
    Reply

    MD’s! Before they get their MD they think they’re God’s gift to women. After they get their MD’s they think their gods! I’ve been reading Joe’s books since the ’80’s. He’s a good one to listen to.

  6. ebm
    Reply

    If this woman was “tooooo busy to worry about her contraceptives not working” what was she doing having SEX being that sick????!!! Was she comatose and her “significant other” was taking advantage of her? I already feel sorry for the poor kid being borne into this.

  7. BB
    Reply

    Anyone relying on birth control pills needs to be aware that they are not 100% effective. It’s a small chance, but even without missing a pill or taking something that may interfere with its effectiveness a woman may still become pregnant.
    I’ve been on various pills throughout my life, and each came with a pamphlet/information foldout that explained this. Thank you.

  8. MJC
    Reply

    While I certainly don’t have the medical/scientific knowledge to weigh in on the specifics, it is useful to remind all of us that NO artificial birth control method is 100% effective. For as long as “the pill” has been on the market, faithful and careful users of the pill have gotten pregnant. That’s party of the myth of “safe” sex outside of marriage.

  9. cpmt
    Reply

    SOME DR.’S DO WARN ABOUT THIS side effect and possibility of getting pregnant.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.